Dear Dr. Donohue: I am 83 years old and have an enlarged prostate gland. My urologist suggested I take a medicine called Proscar to shrink the gland. Have you heard of any good results from it?

- N.C.

A: I know many men who sing the praises of Proscar.

The prostate is a small gland, about the size of peach pit, that causes quite a few men big troubles. It wraps around the urethra, the tube that drains urine from the bladder to the outside world. Around age 55, the prostate begins to enlarge. By age 60, 50 percent of men have a large gland. By 80, 90 percent do.

Not all large glands demand treatment, only those causing symptoms. The primary symptom is frequent urination, including nighttime trips to the bathroom. The enlarged gland makes it impossible for all urine in the bladder to be emptied on one voiding. The bladder refills quickly, and another signal reaches a man's brain demanding he relieve himself again.

The male hormone testosterone is primarily responsible for prostate growth. Even though older ages diminish testosterone production, production remains sufficient to cause gland enlargement.

Proscar and Avodart are two medicines that decrease the amount of circulating testosterone and so shrink the gland. The effect takes months before results are seen. Many experts believe these medicines bring a second benefit: They might discourage the growth of prostate cancer.

A second group of drugs has a different action that also relieves the symptoms of frequent urination. These medicines don't shrink the gland; they relax the prostate's chokehold on the urethra so the bladder can empty completely. Their names are Flomax, Hytrin, Uroxatral and Rapaflo. They work within days to weeks after starting.

Sometimes the two classes of drugs are used in combination, but if one medicine works, so much the better.

The booklet on the prostate gland explains enlargement and prostate cancer. To order a copy, write: Dr. Donohue - No. 1001, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order for $4.75 with the recipient's printed name and address. Please allow four weeks for delivery.

Quinine too dangerous

Dear Dr. Donohue: I had a bottle of quinine tablets issued to me six years ago for painful leg cramps. When I asked my physician for a new prescription, I was told the medicine has been taken off the market. Can you explain the reason? The best my doctor has for me now is a suggestion to take tonic water. Anyone knows that isn't a sufficient remedy.

- C.B.

A: Quinine has been removed from drugstore shelves because the Food and Drug Administration judged that its possible side effects didn't justify its use for leg cramps. Those side effects include nausea, dizziness, vision disturbances, diarrhea, deafness, heartbeat abnormalities, a drop in blood platelets (the blood-clotting cells) and even death.

Quinine is available by prescription for the treatment of malaria. Malaria is a life-threatening infection, and the use of quinine for it is an acceptable risk.

Exercise can help

Dear Dr. Donohue: I was told that drinking a glass or two of tonic water with quinine in it is good for leg cramps. Is it OK to drink this, especially at night, when my leg cramps start? I don't drink it every day.

- Anon.

A: Tonic water has some quinine in it, but not enough to cause the side effects that prompted removal of quinine from over-the-counter distribution. You are not overdosing.

Stretching the calves is another way of preventing cramps. Stand on the bottom step of a stairway, with your heels projecting over the step. Lower your heels as far as you can, and then rise up on your toes. Repeat at least five times, and do the exercise three times a day, once before retiring. Work up to 10 consecutive rises. Have something to hang on to in order to prevent a fall.

Dr. Paul Donohue writes for North America Syndicate. Readers may write him or request an order form of available health newsletters at Box 536475, Orlando, FL 32853-6475.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.